August 6, 2013 at 9:27 pm #121124
haraldbenzMemberAugust 6, 2013 at 9:27 pmPost count: 28
I am taking Adderall XR 30mg once a day in the morning for quite some time already. Lately I am wondering if it actually does anything for me. Am thinking to stop taking it for a while.
Can I stop cold turkey or will there be major withdrawal symptoms?
Disclaimer: I haven’t talked to my doc yet but am fresh out of Adderall. Took the last one today.
As Shakespeare said it so eloquently, “To refill, or not to refill: that is the question.”
/hREPORT ABUSEAugust 7, 2013 at 12:25 am #121127
haraldbenzMemberAugust 7, 2013 at 12:25 amPost count: 28
Thanks but that doesn’t answer my question.
I tried all kind of medications before I ended up with Adderall XR. I know what it/they do and what it/they don’t.
Could somebody please answer my original question? ThanksREPORT ABUSEAugust 7, 2013 at 5:51 am #121128
seabassdMemberAugust 7, 2013 at 5:51 amPost count: 119
It’s best to titrate (slowly decrease down) off your dose if you are choosing to quit. I’ve quit cold-turkey on Focalin and Vyvanse but not Adderall XR. I experienced increased drowsiness and lethargy for about a week and a half. I had a touch of depression and anxiety as well.
Not everyone is the same so my assumption is that the effects of stopping vary from person to person.REPORT ABUSEAugust 7, 2013 at 8:44 am #121130
WgreenParticipantAugust 7, 2013 at 8:44 amPost count: 445
This is a question for a doctor. Period. Anybody else who gives you advice about stopping a medication is probably breaking the law, not to mention potentially putting you in danger.REPORT ABUSE
With that caveat, I’ll share my personal experience: I was on Adderall for a brief period and found I couldn’t tolerate it. My doctor took me off it cold turkey and there was no adverse reaction. WebMD says there sometimes can be withdrawal symptoms when a patient has been on the med for a lengthy period of time. I don’t know what “lengthy” means.August 7, 2013 at 10:28 am #121132
seabassdMemberAugust 7, 2013 at 10:28 amPost count: 119August 7, 2013 at 5:15 pm #121133
Patte RosebankParticipantAugust 7, 2013 at 5:15 pmPost count: 1517
@Haraldbenz, absolutely REFILL that prescription, and do it immediately!
Adderall must NEVER be stopped cold-turkey, because the withdrawal symptoms can be extremely serious. And the longer you’ve been on it, the greater the risk of withdrawal symptoms.
Please do NOT make any changes to your dosage unless your doctor tells you to. Adderall is different from other ADHD meds, and must be treated with extreme caution when changing the dosage.
One of the few things that the infamous New York Times story about the student who was supposedly “killed by Adderall” got RIGHT was that Adderall should NEVER be stopped suddenly. Unfortunately for that student, stopping it suddenly was one of the ways that the medical system failed to protect him.
Coincidentally, I’m attending an ADDA webinar about ADHD medications, tonight…REPORT ABUSEAugust 7, 2013 at 8:09 pm #121136
haraldbenzMemberAugust 7, 2013 at 8:09 pmPost count: 28
Alright kids, called my Doc today and talked to him about going off of Adderall XR.
He agreed with me and suggested to take a break from it for three month. He told me no problem to stop Adderall XR cold turkey. It would be a problem with antidepressants but not with Adderall.
I haven’t taken it today and so far no withdrawal symptoms.
/hREPORT ABUSEAugust 8, 2013 at 4:30 am #121137
ADDledMemberAugust 8, 2013 at 4:30 amPost count: 121
Is your dosage too low? Has your Doctor considered either ramping up the dosage or adding another stimulant in additional to the Adderall XR?
I’m currently on Concerta and my psychiatrist has added Strattera as a booster. That combination seems to work quite well.
Hope this helps…August 8, 2013 at 8:54 am #121142
haraldbenzMemberAugust 8, 2013 at 8:54 amPost count: 28August 13, 2013 at 1:43 pm #121224
Galadriel724ParticipantAugust 13, 2013 at 1:43 pmPost count: 48
Based on my experience, I would not go cold turkey. Not sure whether my distress was caused by return of symptoms or not though. I get foul, overwhelmed, and cry at the drop of a hat when I stop mine.REPORT ABUSEAugust 13, 2013 at 3:37 pm #121225
haraldbenzMemberAugust 13, 2013 at 3:37 pmPost count: 28
Well, it’s a week now since I stopped cold turkey. As my Doc suggested there are no withdrawal symptoms to report as of now.
Frankly, so far I haven’t noticed any changes whatsoever, good or bad. Then again, it’s early in my experiment.REPORT ABUSEAugust 13, 2013 at 4:01 pm #121226
FabulousMemberAugust 13, 2013 at 4:01 pmPost count: 173
Glad it is going well for you Harald!REPORT ABUSENovember 1, 2013 at 7:02 pm #122693
haraldbenzMemberNovember 1, 2013 at 7:02 pmPost count: 28
It’s been a while since I posted last here. That’s why I figured it’s time to tell you the results of my little experiment.
Yes, you can stop taking Adderall XR cold turkey. No withdrawal symptoms whatsoever.
It took about 4 weeks until I noticed a change. I was tired pretty much all the time and couldn’t get anything done. No focus whatsoever.
To see if the being-tired-all-the-time thing was just a temporary ‘reaction’ I stayed on course and off Adderall for a few more weeks.
Eventually, after about two month and no further change I decided it’s time to stop my experiment and go back to taking Adderall XR.
Of course, one could think this experiment of mine was a rather silly endeavour but I beg to differ. It made me realize how Adderall XR actually works. Thanks to it I managed to solve a problem that was haunting me for some time, insomnia.
Like many of us I always had problems with sleep. Better said with not sleeping. Nothing new but for the last year or so my insomnia went to bad (excuse the pun) to worse and then to downright nasty.
During that time eight (8) hours of sleep was my regular quota. Sounds pretty good, doesn’t it.
Unfortunately, that’s not 8 hours per night but per week (Sat. and Sunday included).
It got nasty when I couldn’t sleep at all for 7 nights in a row.
Anyhow, back to Adderall. Unlike other ADD medication Adderall is an amphetamine. When it comes to sports it is an illegal substance and qualifies as doping. With the exception of North America it can’t even be prescribed by a doctor or legally purchased anywhere else in the world. Nice, eh.
For all the doping junkies in us the XR version of it comes with the ADDed benefit of being a time release product. And therein, my friends, lies the problem.
You see, every morning I have to take thyroid medication a hour before I can eat anything. Not wanting to mix the Adderall into my thyroid cocktail (T4 + T3), I ended up taking it rather late in the morning.
Turns out too late for me. When the last release of amphetamine finally kicked in the effect pretty much kept me up all night. Hurray.
After realizing this I consulted with my pharmacist. Now I am taking my entire meds all at once and do so early in the morning, between 6 and 7am.REPORT ABUSE
I am happy to report I’m sleeping like a baby ever since.November 1, 2013 at 8:57 pm #122694
TibrinMemberNovember 1, 2013 at 8:57 pmPost count: 1
If you get insomnia again, you could try melatonine 3 mg at bedtime. As for trying to stop adderall or any adhd meds, i think we all get there at some point. Is the medication really helping? I finally had to stop adderall xr cause i was pregnant. I soon realized that this adhd thing wasn’t a myth… I didn’t do much during my pregnancy,apart from fabricating a baby !!! Have a nice weekend. (p.s. sorry for my english, i’m french)November 1, 2013 at 9:51 pm #122695
blackdogMemberNovember 1, 2013 at 9:51 pmPost count: 906
At first I was confused by your reference to Adderall being an amphetamine unlike other ADD medications. But I see what you mean now.
I would have also advised not to quit cold turkey, as the others did. And I would likely not do it even if my doctor told me to. But I know for a fact my doctor is not very knowledgable about medications and usually do my own research to be safe.
As the others already said, it does depend on the individual and how long you have been taking it. Sounds like everything went well for you. And it definitely helps to have that perspective, knowing the difference between taking the medication and not taking it. Sometimes it is hard to tell unless you stop for awhile.
You must be logged in to reply to this topic.